Recent study from Hong Kong suggests an association between long-term use of proton pump inhibitors (PPIs) and gastric cancer. Gastric cancer is a leading cause of high mortality and morbidity in the world, particularly in East Asia. There is triggering of inflammation and neoplasia subsequent to helicobacter pylori, which profoundly increases the risk of gastric cancer. Proton pump inhibitors (PPIs) are used widely worldwide; however, they should only be used on the advice of a professional like General Physician in New Garden Town Lahore.
What are the causes of gastric cancer?
Gastric cancer is the third leading cause of morbidity and mortality around the world. According to the World Health Organization (WHO), the number one cause of gastric cancer is the bacteria H. pylori. Infection with this bacterium increases the risk of cancer threefold. Other causes of gastric cancer include intestinal metaplasia, atrophic gastritis, dysplasia and chronic gastritis. Proton pump inhibitors (PPIs) are another potential risk factor for gastric atrophy and cancer.
How can Proton pump inhibitors cause gastric cancer?
There are many ways by which PPIs work to enhance the risk of gastric cancer. The long-term safety of PPIs is under question after studies have surfaced establishing a link with gastric cancer.
Worsening of gastric atrophy
PPIs work to suppress the release of gastric acid. As such, they change the environment of the stomach, with the hyperplasia of enterochromaffin cells and hypergastrinemia. This effect is a consequence of acid suppression. Animal studies show that proton pump inhibitors like omeprazole induce the neoplasia of gastric mucosa in rodents. However, more studies are needed to find the impact on humans.
Overgrowth of bacteria
In people using proton pump inhibitors (PPIs), there is bacterial overgrowth in the luminal and the mucosal region. This overgrowth of bacteria, can in turn lead to chronic inflammation, which is a risk factor for atrophic gastritis. The non-gastric microbiota causing gastritis is nitrate producing and nitrate is a known carcinogen. Even healthy users of PPIs can experience this overgrowth of bacteria.
Long-term (more than three years) acid suppression by PPIs cause a compensatory increase in gastrin as negative feedback; this rise is almost three times the level of the upper limit. The pro-growth effect of gastrin hormone is thought to contribute to gastric cancer.
Additionally, research suggests that there is an indirect effect of gastrin release that contributes to intestinal type of gastric carcinoma, due to upsurge of signal substances like histamine from the enterochromaffin cells.
What are the other side effects of PPIs?
Some other side effects of PPIs include infection with clostridium difficile, bone fractures, pneumonia, stroke and heart attack.
What are the recommendations for PPI use in clinical practice?
Even though the long-term use of PPIs is harmful, they are the drugs of choice for treatment of Gastrointestinal reflux disease (GERD), peptic ulcer disease (PUD) and upper GI bleeding related to the use of NSAIDs like aspirin. However, healthcare experts like General Physician in DHA Phase 5 Karachi should modify the dose of PPIs to minimize the potential side effects with a finite treatment time. Additionally, they should inform the patients of the risks associated with unmonitored use of this medication.